Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

July 20, 2024Clayton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2024, 5:21 AM EDT for Clayton County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2024, 5:21 AM EDT (09:21 UTC)
Expired
Jul 20, 2024, 5:45 AM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Clayton County, GA

The radar

The Atlanta radar (KFFC), 35 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS82 KFFC 200921
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
521 AM EDT Sat Jul 20 2024
 
GAZ033-044-045-054-055-057-200945-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
521 AM EDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of southwestern DeKalb,
northeastern Fayette, northwestern Henry, south central Fulton and
Clayton Counties through 545 AM EDT...

At 521 AM EDT, a strong thunderstorm was near Union City, or 8 miles
north of Fayetteville, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Atlanta, Jonesboro, City of South Fulton, East Point, Stockbridge,
Union City, Forest Park, Riverdale, College Park, Morrow, Hapeville,
Lake City, Grant Park-Zoo Atlanta, Hartsfield-Jackson Airport, Rex,
Ellenwood, Turner Field, Fort Gillem, Lakewood Park, and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3375 8437 3368 8425 3354 8423 3348 8451
      3361 8457
TIME...MOT...LOC 0921Z 237DEG 21KT 3357 8449 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:52 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 1:52 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
152 AM EDT Sat Jul 20 2024

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 241 PM EDT Fri Jul 19 2024

Thunderstorms are popping up in central GA and north GA where the
sun was able to peek through the cloud cover today. Meanwhile the
metro down to a line from Macon to Columbus remains thunderstorm
free as cloud cover is just now starting to break up. CAMs are
indicating that these areas will still experience showers and
thunderstorms but they may be a bit more delayed than the north and
central Georgia thunderstorms. We still have plenty of sfc based
CAPE in the area with values around 2000-3000 with pockets of 4000
in south Georgia. This is expected to surge northward in a couple of
hours once cloud cover begins to clear. Effective Shear values
~20kts exist over central and north GA which is the main reasoning
for the storms ability to have upward growth and movement today and
also why they have become more organized. Low-level lapse rates on
the order of 7-7.5 degrees C/km are also evident across south and
central GA today which will lead to some of these storms being able
to produce cores that could produce pea to quarter size hail. We are
already seeing evidence of storms going up pretty efficiently today.
Lastly another parameter we've been watching is the PWATs. They are
currently at ~2-2.2" which is well above average for this time of
year. This is increasing the flooding threat for the area this
afternoon and wouldn't be surprised if we end up having to issue a
flash flood warning today. In combination with those lapse rates we
could also see the threat for downbursts today. Overall we are
looking at damaging wind gusts, heavy rainfall that could lead to
flooding, hail up to an inch and frequent lightning as the main
threats for today.

Looking at the overnight, some lingering showers could hang on which
inc combination with earlier rainfall is likely to lead to lower
cloud bases ~500-600ft and lower visibilities down to ~3-4SM. With
not much movement with the stationary front parked over the metro,
these low clouds will have a hard time moving on tomorrow, resulting
in lower clouds as late as 11am-12pm before thunderstorm chances
pick up again for the afternoon centered around the frontal area.
One positive of this is temps have been lower today with highs in
the low to mid 80s expected and the same for tomorrow.

Hernandez

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 241 PM EDT Fri Jul 19 2024

Key Messages:

     - Scattered to numerous afternoon and evening thunderstorms
       each day.

     - Slightly below normal high temperatures through the period.

A fairly stagnant upper level pattern is forecast to continue
through the period, with a ridge from the Atlantic to the FL
peninsula and a trough from the Great Lakes and OH Valley to the
lower MS Valley and E TX. This pattern keeps the area in moist S-SW
flow with occasional weak dynamic forcing focused mainly over the NE
portion of the area. This, in turn, translates into scattered to
locally numerous, mostly diurnal showers and thunderstorms. The
potential for convection continuing further into the night or
developing before midday will be highest over the NW portion of the
area. Organized severe weather remains unlikely, but isolated storms
could become strong to briefly severe with gusty winds and heavy
rainfall the greatest threats. Even though coverage of convection
may be a bit less over the SE portion of the area, this will be
closer to the deepest moisture axis and slower storm motion. As a
result, although total rainfall through the period should be higher
to the NW, localized flooding may be more of a concern to the SE.

Lower heights due to the proximity of the aforementioned trough,
along with increased cloud cover, will keep afternoon high
temperatures mostly in the mid 80s across the N half of the County
Warning Area. Warmest temperatures are expected SE of Macon, closest
to the upper ridge position. /SEC

SEC

&&

.AVIATION...
(06Z TAFS)
Issued at 142 AM EDT Sat Jul 20 2024

Line of SHRA continues to impact northern terminals. Cigs/vsbys
will deteriorate to MVFR with periods of IFR. Most locations
should experience IFR cigs by 10-13Z with SHRA. Improvement back
to MVFR with a lull in SHRA is expected between 15-16Z before
afternoon TSRA kick off between 16-18Z. SSW winds will generally
be light and VRB at times but there may be periods of light SSE
through 16Z.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

KAB

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  88  69  87 /  40  70  60  70
Atlanta         71  86  70  86 /  40  50  60  80
Blairsville     66  81  64  80 /  40  60  60  80
Cartersville    69  86  69  86 /  40  50  60  80
Columbus        72  90  72  90 /  30  50  50  70
Gainesville     71  85  70  84 /  40  70  60  80
Macon           71  91  71  91 /  30  50  50  70
Rome            70  86  69  86 /  40  40  50  80
Peachtree City  69  87  69  87 /  40  50  60  80
Vidalia         74  92  74  93 /  20  40  50  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....SEC
AVIATION...KAB
Hazardous weather outlook, Jul 20, 4:02 AM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
402 AM EDT Sat Jul 20 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
402 AM EDT Sat Jul 20 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will continue through tonight in central
and northern Georgia. The strongest storms may produce frequent
lightning, bursts of heavy rainfall and gusts near 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered afternoon and evening thunderstorms can be expected
through Friday. Severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 20, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 AM EDT Sat Jul 20 2024

GAZ033-044-045-054-055-057-200945-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
521 AM EDT Sat Jul 20 2024

...A strong thunderstorm will impact portions of southwestern DeKalb,
northeastern Fayette, northwestern Henry, south central Fulton and
Clayton Counties through 545 AM EDT...

At 521 AM EDT, a strong thunderstorm was near Union City, or 8 miles
north of Fayetteville, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Jonesboro, City of South Fulton, East Point, Stockbridge,
Union City, Forest Park, Riverdale, College Park, Morrow, Hapeville,
Lake City, Grant Park-Zoo Atlanta, Hartsfield-Jackson Airport, Rex,
Ellenwood, Turner Field, Fort Gillem, Lakewood Park, and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3375 8437 3368 8425 3354 8423 3348 8451
      3361 8457
TIME...MOT...LOC 0921Z 237DEG 21KT 3357 8449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM EDTSpecial Weather StatementFFCMeriwether31 min
Jul 20, 6:14 AM EDTSpecial Weather StatementFFCPike31 min
Jul 20, 1:22 PM EDTSpecial Weather StatementFFCLaurens38 min
Jul 20, 1:29 PM EDTSpecial Weather StatementFFCHouston31 min
Jul 20, 1:39 PM EDTSpecial Weather StatementFFCTreutlen36 min
Jul 20, 1:51 PM EDTSpecial Weather StatementFFCHarris24 min
Jul 20, 2:06 PM EDTSpecial Weather StatementFFCDooly24 min
Jul 20, 2:15 PM EDTSpecial Weather StatementFFCTreutlen30 min
Jul 20, 2:28 PM EDTSpecial Weather StatementFFCWebster32 min
Jul 20, 2:39 PM EDTSpecial Weather StatementFFCBleckley36 min
Jul 20, 2:40 PM EDTSpecial Weather StatementFFCEmanuel35 min
Jul 20, 2:44 PM EDTSpecial Weather StatementFFCWilcox31 min
Jul 20, 3:07 PM EDTSevere Thunderstorm WarningFFCCrisp, Wilcox38 min
Jul 20, 3:14 PM EDTSpecial Weather StatementFFCWebster31 min
Jul 20, 3:41 PM EDTSevere Thunderstorm WarningFFCDodge, Wilcox34 min
Jul 20, 4:04 PM EDTSpecial Weather StatementFFCTelfair26 min
Jul 20, 4:33 PM EDTSpecial Weather StatementFFCTelfair27 min
Jul 20, 5:01 PM EDTSpecial Weather StatementFFCCrisp, Telfair, Wilcox44 min
Jul 20, 5:03 PM EDTSpecial Weather StatementFFCToombs42 min
Jul 20, 5:52 PM EDTSpecial Weather StatementFFCMontgomery, Toombs23 min
Jul 20, 7:11 PM EDTSpecial Weather StatementFFCWilkes34 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.